Electronic Journal of Probability

Heavy subtrees of Galton-Watson trees with an application to Apollonian networks

Luc Devroye, Cecilia Holmgren, and Henning Sulzbach

Full-text: Open access

Abstract

We study heavy subtrees of conditional Galton-Watson trees. In a standard Galton-Watson tree conditional on its size being $n$, we order all children by their subtree sizes, from large (heavy) to small. A node is marked if it is among the $k$ heaviest nodes among its siblings. Unmarked nodes and their subtrees are removed, leaving only a tree of marked nodes, which we call the $k$-heavy tree. We study various properties of these trees, including their size and the maximal distance from any original node to the $k$-heavy tree. In particular, under some moment condition, the $2$-heavy tree is with high probability larger than $cn$ for some constant $c > 0$, and the maximal distance from the $k$-heavy tree is $O(n^{1/(k+1)})$ in probability. As a consequence, for uniformly random Apollonian networks of size $n$, the expected size of the longest simple path is $\Omega (n)$. We also show that the length of the heavy path (that is, $k=1$) converges (after rescaling) to the corresponding object in Aldous’ Brownian continuum random tree.

Article information

Source
Electron. J. Probab., Volume 24 (2019), paper no. 2, 44 pp.

Dates
Received: 8 November 2017
Accepted: 3 January 2019
First available in Project Euclid: 5 February 2019

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1549357219

Digital Object Identifier
doi:10.1214/19-EJP263

Mathematical Reviews number (MathSciNet)
MR3916322

Zentralblatt MATH identifier
1406.60117

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60J85: Applications of branching processes [See also 92Dxx] 05C80: Random graphs [See also 60B20]

Keywords
branching processes fringe trees spine decomposition binary trees continuum random tree Brownian excursion exponential functionals Apollonian networks

Rights
Creative Commons Attribution 4.0 International License.

Citation

Devroye, Luc; Holmgren, Cecilia; Sulzbach, Henning. Heavy subtrees of Galton-Watson trees with an application to Apollonian networks. Electron. J. Probab. 24 (2019), paper no. 2, 44 pp. doi:10.1214/19-EJP263. https://projecteuclid.org/euclid.ejp/1549357219


Export citation

References

  • [1] R. Abraham, J.-F. Delmas, and P. Hoscheit, A note on the Gromov-Hausdorff-Prokhorov distance between (locally) compact metric measure spaces, Electron. J. Probab. 18 (2013), no. 14, 21 pp.
  • [2] L. Addario-Berry, L. Devroye, and S. Janson, Sub-Gaussian tail bounds for the width and height of conditioned Galton-Watson trees, Ann. Probab. 41 (2013), no. 2, 1072–1087.
  • [3] M. Albenque and J.-F. Marckert, Some families of increasing planar maps, Electron. J. Probab. 13 (2008), no. 56, 1624–1671.
  • [4] D. Aldous, Asymptotic fringe distributions for general families of random trees, Ann. Appl. Probab. 1 (1991), no. 2, 228–266.
  • [5] D. Aldous, The continuum random tree. I, Ann. Probab. 19 (1991), no. 1, 1–28.
  • [6] D. Aldous, The continuum random tree. II. An overview, Stochastic Analysis (Durham, 1990), London Math. Soc. Lecture Note Ser., vol. 167, Cambridge Univ. Press, Cambridge, 1991, pp. 23–70.
  • [7] D. Aldous, The continuum random tree. III, Ann. Probab. 21 (1993), no. 1, 248–289.
  • [8] D. Aldous and J. Pitman, Tree-valued Markov chains derived from Galton-Watson processes, Ann. Inst. Henri Poincaré Probab. Stat. 34 (1998), no. 5, 637–686.
  • [9] D. Aldous and J. M. Steele, The Objective Method: Probabilistic Combinatorial Optimization and Local Weak Convergence, Probability on Discrete Structures, Encyclopaedia Math. Sci., vol. 110, Springer, Berlin, 2004, pp. 1–72.
  • [10] J. S. Andrade, H. J. Herrmann, R. F. S. Andrade, and L. R. da Silva, Apollonian Networks: Simultaneously Scale-Free, Small World, Euclidean, Space Filling, and with Matching Graphs, Phys. Rev. Lett. 94 (2005), 018702.
  • [11] K. B. Athreya and P. E. Ney, Branching processes, Springer-Verlag, New York-Heidelberg, 1972, Die Grundlehren der mathematischen Wissenschaften, Band 196.
  • [12] F. Aurzada, A short note on small deviations of sequences of i.i.d. random variables with exponentially decreasing weights, Statist. Probab. Lett. 78 (2008), no. 15, 2300–2307.
  • [13] I. Benjamini and O. Schramm, Recurrence of distributional limits of finite planar graphs, Electron. J. Probab. 6 (2001), no. 23, 13 pp.
  • [14] J. Bennies and G. Kersting, A random walk approach to Galton-Watson trees, J. Theoret. Probab. 13 (2000), no. 3, 777–803.
  • [15] J. Bertoin, Homogeneous fragmentation processes, Probab. Theory Related Fields 121 (2001), no. 3, 301–318.
  • [16] J. Bertoin, Self-similar fragmentations, Ann. Inst. Henri Poincaré Probab. Stat. 38 (2002), no. 3, 319–340.
  • [17] J. Bertoin and M. Yor, On the entire moments of self-similar Markov processes and exponential functionals of Lévy processes, Ann. Fac. Sci. Toulouse Math. (6) 11 (2002), no. 1, 33–45.
  • [18] J. Bertoin and M. Yor, Exponential functionals of Lévy processes, Probab. Surv. 2 (2005), 191–212.
  • [19] P. Billingsley, Convergence of Probability Measures, John Wiley & Sons, Inc., New York-London-Sydney, 1968.
  • [20] G. D. Birkhoff, On the number of ways of colouring a map, Proceedings of the Edinburgh Mathematical Society 2 (1930), 83–91.
  • [21] O. Bodini, A. Darrasse, and M. Soria, Distances in random Apollonian network structures, 20th Annual International Conference on Formal Power Series and Algebraic Combinatorics (FPSAC 2008), Discrete Math. Theor. Comput. Sci. Proc., AJ, Assoc. Discrete Math. Theor. Comput. Sci., Nancy, 2008, pp. 307–318.
  • [22] N. Broutin and L. Devroye, Large deviations for the weighted height of an extended class of trees, Algorithmica 46 (2006), no. 3-4, 271–297.
  • [23] D. Burago, Y. Burago, and S. Ivanov, A course in metric geometry, Graduate Studies in Mathematics, vol. 33, American Mathematical Society, Providence, RI, 2001.
  • [24] P. Carmona, F. Petit, and M. Yor, On the distribution and asymptotic results for exponential functionals of Lévy processes, Exponential functionals and principal values related to Brownian motion, Bibl. Rev. Mat. Iberoamericana, Rev. Mat. Iberoamericana, Madrid, 1997, pp. 73–130.
  • [25] A. Collevecchio, A. Mehrabian, and N. Wormald, Longest paths in random Apollonian networks and largest $r$-ary subtrees of random $d$-ary recursive trees, J. Appl. Probab. 53 (2016), no. 3, 846–856.
  • [26] C. Cooper, A. Frieze, and R. Uehara, The height of random $k$-trees and related branching processes, Random Structures Algorithms 4 (2014), 675–702.
  • [27] A. Darrasse and M. Soria, Degree distribution of random Apollonian network structures and Boltzmann sampling, 2007 Conference on Analysis of Algorithms, AofA 07, Discrete Math. Theor. Comput. Sci. Proc., AH, Assoc. Discrete Math. Theor. Comput. Sci., Nancy, 2007, pp. 313–324.
  • [28] L. Devroye, Universal limit laws for depths in random trees, SIAM J. Comput. 28 (1999), no. 2, 409–432.
  • [29] L. Devroye, A note on the probability of cutting a Galton-Watson tree, Electron. J. Probab. 16 (2011), no. 72, 2001–2019.
  • [30] M. Dwass, The total progeny in a branching process and a related random walk., J. Appl. Probab. 6 (1969), 682–686.
  • [31] E. Ebrahimzadeh, L. Farczadi, P. Gao, A. Mehrabian, C. M. Sato, N. Wormald, and J. Zung, On longest paths and diameter in random Apollonian networks, Random Structures Algorithms 45 (2014), 703–725.
  • [32] S. N. Evans, Probability and real trees, Lecture Notes in Mathematics, vol. 1920, Springer, Berlin, 2008, Lectures from the 35th Summer School on Probability Theory held in Saint-Flour, July 6–23, 2005.
  • [33] P. Flajolet and A. Odlyzko, The average height of binary trees and other simple trees, J. Comput. System Sci. 25 (1982), no. 2, 171–213.
  • [34] A. Frieze and C. E. Tsourakakis, Some properties of random Apollonian networks, Internet Math. 10 (2014), no. 1-2, 162–187.
  • [35] C. Goldschmidt and B. Haas, Behavior near the extinction time in self-similar fragmentations. I. The stable case, Ann. Inst. Henri Poincaré Probab. Stat. 46 (2010), no. 2, 338–368.
  • [36] S. Janson, Simply generated trees, conditioned Galton-Watson trees, random allocations and condensation, Probab. Surv. 9 (2012), 103–252.
  • [37] S. Janson, Asymptotic normality of fringe subtrees and additive functionals in conditioned Galton-Watson trees, Random Structures Algorithms 48 (2016), no. 1, 57–101.
  • [38] A. S. Kechris, Classical Descriptive Set Theory, Graduate Texts in Mathematics, vol. 156, Springer-Verlag, New York, 1995.
  • [39] D. P. Kennedy, The Galton-Watson process conditioned on the total progeny, J. Appl. Probab. 12 (1975), no. 4, 800–806.
  • [40] H. Kesten, Subdiffusive behavior of random walk on a random cluster, Ann. Inst. Henri Poincaré Probab. Stat. 22 (1986), no. 4, 425–487.
  • [41] V. F. Kolchin, Random mappings, Translation Series in Mathematics and Engineering, Optimization Software, Inc., Publications Division, New York, 1986, Translated from the Russian, With a foreword by S. R. S. Varadhan.
  • [42] I. Kolossváry, J. Komjáthy, and L. Vágó, Degrees and distances in random and evolving Apollonian networks, Adv. in Appl. Probab. 48 (2016), no. 3, 865–902.
  • [43] J.-F. Le Gall, Random trees and applications, Probab. Surv. 2 (2005), 245–311.
  • [44] R. Lyons, R. Pemantle, and Y. Peres, Conceptual proofs of $L\log L$ criteria for mean behavior of branching processes, Ann. Probab. 23 (1995), no. 3, 1125–1138.
  • [45] R. Lyons and Y. Peres, Probability on trees and networks, Cambridge Series in Statistical and Probabilistic Mathematics, vol. 42, Cambridge University Press, New York, 2016.
  • [46] J.-F. Marckert and A. Mokkadem, The depth first processes of Galton-Watson trees converge to the same Brownian excursion, Ann. Probab. 31 (2003), no. 3, 1655–1678.
  • [47] A. Meir and J. W. Moon, On the altitude of nodes in random trees, Canad. J. Math. 30 (1978), no. 5, 997–1015.
  • [48] J. C. Pardo, V. Rivero, and K. van Schaik, On the density of exponential functionals of Lévy processes, Bernoulli 19 (2013), no. 5A, 1938–1964.
  • [49] V. V. Petrov, Sums of independent random variables, Springer-Verlag, New York-Heidelberg, 1975, Translated from the Russian by A. A. Brown, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 82.
  • [50] A. Rényi and G. Szekeres, On the height of trees., J. Aust. Math. Soc. 7 (1967), 497–507.
  • [51] V. Rivero, A law of iterated logarithm for increasing self-similar Markov processes, Stoch. Stoch. Rep. 75 (2003), no. 6, 443–472.
  • [52] W. Vervaat, On a stochastic difference equation and a representation of non-negative infinitely divisible random variables, Adv. in Appl. Probab. 11 (1979), 750–783.
  • [53] T. Zhou, G. Yan, and B.-H. Wang, Maximal planar networks with large clustering coefficient and power-law degree distribution, Phys. Rev. E 71 (2005), 046141.